Donald and Barbara Zucker School of Medicine at Hofstra/Northwell Manhasset, NY, United States
Kelly Suchman, MD1, Irving Levine, MD2, Yonatan Ziv, MD3, Calley Levine, MD4 1Donald and Barbara Zucker School of Medicine at Hofstra/Northwell, Manhasset, NY; 2Northwell Health, Manhasset, NY; 3North Shore-LIJ Health System, Queens, NY; 4Long Island Jewish Medical Center, New Hyde Park, NY
Introduction: Capecibine is an oral precursor of 5-fluorouracil used as adjuvant and palliative chemotherapy. Gastrointestinal side events are common, including diarrhea, nausea and vomiting. Severe diarrhea due to capecitabine-induced ileitis is rare with 13 published cases, only seven confirmed by colonoscopy. We present two additional cases of hospitalized patients with capecitabine-induced ileitis diagnosed via colonoscopy and managed with medication discontinuation and supportive measures.
Case Description/Methods: Case 1: A 69-year-old man with pancreatic cancer on four months of capecitabine presented with four days of abdominal pain, vomiting and watery diarrhea. The patient was hemodynamically stable with laboratory values grossly normal and negative stool infectious workup. CT with IV contrast showed diffuse wall thickening of the ileum and cecum. Colonoscopy showed inflammation of the terminal ileum with edema and shallow ulceration. Biopsy demonstrated active ileitis with apoptosis, villous blunting, mucin loss, erosion and granulation tissue consistent with medication-related injury (Figure 1a). Within a few days of medication cessation, the patient’s symptoms resolved. He remained asymptomatic at one-month follow-up and capecitabine was restarted.
Case 2: A 68-year-old man with colon cancer on four months of capecitabine presented with two days of abdominal pain, vomiting and watery diarrhea. On presentation, patient was febrile, tachycardic and hypotensive. Labs showed an elevated lactate of 3.2mmol/L. CBC, CMP and stool infectious studies were otherwise normal. CT with IV contrast showed circumferential mural thickening in distal ileal loops. Colonoscopy showed inflammatory changes in the terminal ileum with edema, superficial ulceration and loss of vascularity. Histology demonstrated chronic active ileitis with cryptitis, surface erosions, lamina propria fibrosis and reactive epithelial changes consistent with medication-induced injury (Figure 1b). He was treated with supportive measures and symptoms improved in a few days. He was asymptomatic at follow-up three weeks later.
Discussion: While gastrointestinal side effects are common, capecitabine-induced ileitis is rare. Described solely in case reports, no management standard of care exists; antibiotics, antidiarrheals, steroids and octreotide have been tried with little clinical response. Prompt recognition of this disease and withdrawal of capecitabine offer the best chance for symptom improvement.
Figure: A)Erosion of the surface epithelium (short arrow) with active inflammation consisting of neutrophils within the epithelium (arrowhead) and apoptosis (long arrow) of surface epithelial cells (H&E stain x100 magnification). B) Atrophic crypt with loss of enterocytes and acute inflammation (arrow), crypt apoptosis (asterisk) and regenerative changes (double arrows) (H&E stain x400 magnification).
Kelly Suchman indicated no relevant financial relationships.
Irving Levine indicated no relevant financial relationships.
Yonatan Ziv indicated no relevant financial relationships.
Calley Levine indicated no relevant financial relationships.
Kelly Suchman, MD1, Irving Levine, MD2, Yonatan Ziv, MD3, Calley Levine, MD4. P1996 - Two Cases of Capecitabine-Induced Ileitis Diagnosed via Colonoscopy and Histology, ACG 2021 Annual Scientific Meeting Abstracts. Las Vegas, Nevada: American College of Gastroenterology.